Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 45, NWS Wichita, KS

May 8, 2013Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2013, 8:41 PM CDT for Reno County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2013, 8:41 PM CDT (01:41 UTC)
Expired
May 8, 2013, 9:30 PM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS53 KICT 090141
SVRICT
KSC155-090230-
/O.NEW.KICT.SV.W.0045.130509T0141Z-130509T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAVEN...AND
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN RENO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3798 9796 3810 9770 3791 9770 3789 9797
TIME...MOT...LOC 0141Z 234DEG 19KT 3794 9774

HAIL...1.00IN
WIND...70MPH

$$

KETCHAM
1 follow-up statement
273 
WWUS53 KICT 090154
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT WED MAY 8 2013

KSC155-090204-
/O.CAN.KICT.SV.W.0045.000000T0000Z-130509T0230Z/
RENO KS-
854 PM CDT WED MAY 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RENO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3798 9796 3810 9770 3791 9770 3789 9797
TIME...MOT...LOC 0154Z 234DEG 19KT 3798 9767

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:34 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 7:34 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT WED MAY 8 2013

.SYNOPSIS...
ISSUED AT 234 PM CDT WED MAY 8 2013

A PV ANOMALY OVER THE SOUTHERN ROCKIES WAS DRIFTING SLOWLY NORTHEAST
WHILE A DRYLINE WAS BECOMING MORE DEFINED ACROSS THE SOUTHERN HIGH
PLAINS. DEEP MOIST CONVECTION IS ANTICIPATED DOWNSTREAM OF THIS
MID/UPPER TROUGH AS THE WARM SECTOR IS PROGGED TO BECOME QUITE
UNSTABLE THROUGH THE EVENING AND OVERNIGHT HOURS.

&&

.UPDATE...
ISSUED AT 726 PM CDT WED MAY 8 2013

SVR #149 HAS BEEN EXTENDED ACROSS REMAINDER OF SC KS TO AS FAR E AS
CHASE...GREENWOOD...ELK & CHAUTAUQUA COUNTIES WITH SVR #149 REMAINING
IN EFFECT TIL 11 PM CDT. WX GRIDS HAVE ALSO BEEN UPDATED TO APPLY
COVERAGE DESCRIPTORS (NUMEROUS) TO ALL AFFECTED COUNTIES FOR WHICH SVR
#149 IS IN EFFECT.

UPDATE ISSUED AT 705 PM CDT WED MAY 8 2013

AN UPDATE HAS BEEN ISSUED PRIMARILY TO CHANGE T+RA+GR DESCRIPTOR FROM
"LIKELY" TO "NUMEROUS" WHERE CONVECTION IN PROGRESS. A 2ND REASON WAS
TO FINE-TUNE WINDS TO REFLECT OBS.

UPDATE ISSUED AT 322 PM CDT WED MAY 8 2013

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FRO MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS THROUGH 11 PM CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE WITH MORE ISOLATED TO WIDELY SCATTERED ACTIVITY POSSIBLE
WITHIN THE WARM SECTOR ACROSS SOUTH CENTRAL KANSAS AND NORTHERN
OKLAHOMA THIS EVENING. ML CAPE EXCEEDING 2000 J/KG COMBINED WITH
0-6KM SHEAR AROUND 40 KNOTS WILL SUPPORT A FEW SUPERCELLS WITH LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING DOWN-BURST WINDS. THIS
ACTIVITY WILL DRIFT EASTWARD IMPACTING MUCH OF THE AREA OVERNIGHT.
THE LLJ MAY AID IN ADDITIONAL DEVELOPMENT IMPACTING MUCH OF THE
FORECAST AREA INTO THE EARLY MORNING HOURS ON THURSDAY.

THURSDAY-FRIDAY...A TROUGH PASSAGE SHOULD ALLOW THE MORE VIGOROUS DEEP
MOIST CONVECTION TO REMAIN SOUTH AND EAST OF THE FORECAST AREA ON
THURSDAY WHERE THE MORE ROBUST INSTABILITY IS PROGGED. A FEW
STRONG OR SEVERE CELLS MAY LINGER NEAR THE OKLAHOMA STATE LINE
THROUGH EARLY THURSDAY WITH THE BEST OPPORTUNITY FOR REDEVELOPMENT
ALONG THE SLOW MOVING COLD FRONT IMPACTING SOUTHEAST KANSAS
THURSDAY EVENING. SHORTWAVE RIDGING WILL RETURN TO THE AREA ON
FRIDAY AHEAD OF A MORE VIGOROUS COLD FRONT EXPECTED TO ARRIVE ON
SATURDAY.

MAINTAINED LOW POPS ALONG THE FRONT ON SAT...BUT MOST LOCATION
SHOULD REMAIN DRY. SEASONABLY MILD TEMPERATURES ARE STILL EXPECTED
BUT MAY FALL BY AFTERNOON AS LOW LEVEL CAA BECOMES ESTABLISHED.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED MAY 8 2013

MILD AND DRY WEATHER IS ANTICIPATED THROUGH THE EXTENDED PERIODS AS
A MID/UPPER RIDGE TRANSLATES EASTWARD ACROSS THE ROCKIES AND INTO
THE PLAINS. LOW LEVEL SOUTHWEST FLOW WILL HELP BOOST TEMPERATURES
INTO THE 80S/AROUND 90 TUE-WED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 705 PM CDT WED MAY 8 2013

NUMEROUS T+RA+GR WILL THREATEN ALL OF CNTRL & SC KS THIS EVENING WHERE
SVR #149 REMAINS IN EFFECT TIL 11PM. TSRA TO BE MORE SCATTERED ACROSS
SE KS THIS EVE...BUT AS WEAK SE-MOVG COLD FRONT VENTURES TOWARD...THEN
ACROSS...SC KS LATE TONIGHT TSRA COVERAGE IS SURE TO INCREASE WITH CIGS
LIKELY TO DROP INTO 1,500-2,500FT RANGE WITH MVFR VSBYS RESULTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  72  55  69 /  70  40  20  20
HUTCHINSON      58  70  54  67 /  80  40  20  20
NEWTON          58  71  54  68 /  80  40  20  20
ELDORADO        59  72  55  69 /  80  50  20  20
WINFIELD-KWLD   60  73  56  70 /  70  50  20  30
RUSSELL         56  68  52  66 /  80  30  10  10
GREAT BEND      57  69  52  66 /  80  30  10  10
SALINA          58  71  53  68 /  70  30  20  10
MCPHERSON       58  70  54  67 /  80  40  20  10
COFFEYVILLE     60  76  59  73 /  70  60  30  30
CHANUTE         60  75  57  71 /  80  60  30  30
IOLA            60  74  56  71 /  80  60  20  30
PARSONS-KPPF    60  76  59  72 /  80  60  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 7:43 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT WED MAY 8 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
743 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS PRODUCING GOLFBALL-SIZED HAIL AND WINDS
AROUND 70 MPH WILL CONTINUE TO HIT CENTRAL AND SOUTH-CENTRAL
KANSAS WHERE TORRENTIAL RAINS ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW LINGERING THUNDERSTORMS WITH SMALL HAIL REMAIN POSSIBLE
ACROSS SOUTHERN AND SOUTHEAST KANSAS THROUGH EARLY THURSDAY.
THUNDERSTORMS MAY REDEVELOP THURSDAY AFTERNOON ESPECIALLY OVER
SOUTHEAST KANSAS WITH CONTINUED CHANCES FOR THUNDERSTORMS OVER
SOUTHERN AND SOUTHEAST KANSAS THROUGH SATURDAY. STRONG OR SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 8, 8:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             KINGMAN                 37.65N 98.11W
05/08/2013  E0.88 INCH       KINGMAN            KS   LAW ENFORCEMENT

&&

VJP
Local storm report, May 8, 8:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             2 N DERBY               37.58N 97.26W
05/08/2013  M1.25 INCH       SEDGWICK           KS   AWOS

            MCCONNELL AIRFORCE BASE MEASURES HALF DOLLAR SIZED HAIL.

&&

VJP
Local storm report, May 8, 8:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             WEST WICHITA            37.69N 97.46W
05/08/2013  E1.75 INCH       SEDGWICK           KS   PUBLIC

            PUBLIC REPORTED PING PONG TO GOLF BALL SIZED HAIL AT
            135TH AND 13TH IN WEST WICHITA. TIME IS ESTIMATED
            ACCORDING TO RADAR.

&&

VJP
Local storm report, May 8, 8:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     8 N EUREKA              37.94N 96.29W
05/08/2013                   GREENWOOD          KS   LAW ENFORCEMENT

&&

VJP
Local storm report, May 8, 8:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     KINGMAN                 37.65N 98.11W
05/08/2013                   KINGMAN            KS   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN WITHIN CITY LIMITS OF KINGMAN
            ACCORDING TO DISPATCH. TIME IS ESTIMATED ACCORDING TO
            RADAR.

&&

VJP
Local storm report, May 8, 8:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             KINGMAN                 37.65N 98.11W
05/08/2013  M1.00 INCH       KINGMAN            KS   PUBLIC

            PICTURE SENT VIA FACEBOOK WITH QUARTER SIZED HAIL IN
            KINGMAN. TIME IS ESTIMATED ACCORDING TO RADAR.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:05 PM CDTSevere Thunderstorm WarningICTReno40 min
May 8, 7:08 PM CDTSpecial Weather StatementICTSumner52 min
May 8, 7:16 PM CDTSevere Thunderstorm WarningICTGreenwood44 min
May 8, 7:23 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner52 min
May 8, 7:28 PM CDTSevere Thunderstorm WarningICTKingman, Reno62 min
May 8, 7:42 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 8, 7:45 PM CDTSpecial Weather StatementICTRussell45 min
May 8, 7:52 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick38 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
May 8, 8:02 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick43 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningICTHarvey60 min
May 8, 8:27 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion48 min
May 8, 8:32 PM CDTSevere Thunderstorm WarningICTSedgwick43 min
May 8, 8:37 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 8, 8:41 PM CDTAreal Flood WarningICTGreenwood5 hr
May 8, 8:44 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick46 min
May 8, 8:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion57 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningICTRussell55 min
May 8, 9:10 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion65 min
May 8, 9:20 PM CDTSpecial Weather StatementICTBarton55 min
May 8, 9:26 PM CDTSpecial Weather StatementICTRice49 min
May 8, 9:39 PM CDTSpecial Weather StatementICTRussell36 min
May 8, 9:58 PM CDTSpecial Weather StatementICTEllsworth, Rice47 min
May 8, 10:25 PM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 8, 10:27 PM CDTSpecial Weather StatementICTSaline48 min
May 8, 10:50 PM CDTSevere Thunderstorm WarningICTSaline55 min
May 8, 11:10 PM CDTSpecial Weather StatementICTLincoln65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.